Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Charleston, SC

September 25, 2020Charleston County, Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 25, 2020, 8:02 PM EDT for Charleston County, Colleton County, Dorchester County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2020, 8:02 PM EDT (00:02 UTC)
Expired
Sep 25, 2020, 8:45 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charleston County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 52 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS52 KCHS 260002
SVRCHS
SCC019-029-035-260045-
/O.NEW.KCHS.SV.W.0067.200926T0002Z-200926T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
802 PM EDT Fri Sep 25 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...
  Dorchester County in southeastern South Carolina...

* Until 845 PM EDT.

* At 802 PM EDT, a severe thunderstorm was located near Ritter,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Walterboro, Cottageville, Jacksonboro and Ritter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3276 8065 3292 8067 3295 8034 3274 8032
TIME...MOT...LOC 0002Z 265DEG 17KT 3284 8057 

HAIL...1.00IN
WIND...60MPH
 
$$

JRL
2 follow-up statements
324 
WWUS52 KCHS 260015
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
815 PM EDT Fri Sep 25 2020

SCC019-029-035-260045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-200926T0045Z/
Charleston SC-Colleton SC-Dorchester SC-
815 PM EDT Fri Sep 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CHARLESTON...COLLETON AND DORCHESTER COUNTIES...

At 815 PM EDT, a severe thunderstorm was located near Jacksonboro,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Cottageville, Jacksonboro and Ritter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.

&&

LAT...LON 3277 8064 3291 8062 3295 8034 3274 8032
TIME...MOT...LOC 0015Z 270DEG 15KT 3284 8051 

HAIL...1.00IN
WIND...60MPH
 
$$

JRL
045 
WWUS52 KCHS 260039
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
839 PM EDT Fri Sep 25 2020

SCC019-029-035-260049-
/O.EXP.KCHS.SV.W.0067.000000T0000Z-200926T0045Z/
Charleston SC-Colleton SC-Dorchester SC-
839 PM EDT Fri Sep 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...COLLETON AND
DORCHESTER COUNTIES WILL EXPIRE AT 845 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3277 8064 3291 8062 3295 8034 3274 8032
TIME...MOT...LOC 0039Z 265DEG 17KT 3285 8038 

$$

JRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 7:49 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 25, 7:49 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
749 PM EDT Fri Sep 25 2020

.SYNOPSIS...
Low pressure will track to the north tonight as a weak cold
front shifts into the area. Weak high pressure will prevail
Saturday, before a warm front lifts north through the area late
Sunday and Monday. A cold front will shift through the region
late Tuesday into Wednesday, followed by high pressure through
late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Tonight: High pressure remains in the Atlantic, as a weak low
(remnants of Beta) to our northwest begin to deteriorate. Its
associated positively-tilted H5 trough gradually lifts northeast
as the sfc low dissipates. With greater forcing for ascent
concentrated to our north, weak DPVA and upper divergence will
brush our northern and western forecast area. It is in this area
where the greatest PoPs were placed. Although we are in the
warm sector with respect to the surface low, upper-level
forcing will be the main mechanism that continues to trigger
scattered showers and thunderstorms. 0-6km bulk shear around 35
kt could support the formation of multi-cells, which may become
strong.Isolated damaging winds are possible, especially within
any developing bowing line segments. A brief isolated tornado
cannot be ruled out as there is slight potential for weak low-
level rotation embedded within these storms. Radar and
observations indicated heavy rain falling within thunderstorms;
where the Charleston County coastline has received 2-3" so far.
With higher levels of moisture still lingering through tonight,
localized minor flooding could be possible in ongoing storms.
The bulk of convection is expected to exit off the coast near or
shortly after midnight with rain chances steadily diminishing
thereafter.

As a weak cold front pushes through the area tonight, low
stratus and/or radiational fog is likely in its wake where
areas of clearing, saturated soils, and weak winds are located;
mainly inland. However, llvl advection could allow fog to
spread toward the coastline, therefore patchy fog could occur
closer to KCHS and the Harbor. Timing for fog seems to be
greatest between 03Z- 12Z Saturday; expecting dissipation after
sunrise. Min temperatures tonight will drop into the lower 70s
and near the mid 70s along the beaches.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: The remnants of Beta will shift off the Mid-Atlantic
coast with a weak southward extending cold front that shifts
across the area and offshore by late morning, and stalls as a
stationary front. In wake of these features a small meso high
will develop over the Carolina's, with considerable drier air to
encompass the local area above the boundary layer.

The day will begin with areas of fog and/or stratus covering much of
the local region, but these will dissipate and/or lift into a fairly
decent cumulus field during the late morning and afternoon. With
weak convergence along the coastal corridor due to the nearby
stationary front, the formation of the sea breeze and some pooling
of low level moisture will result in isolated showers and t-storms
between roughly 2 pm and 6 pm.

The deep offshore flow and drier air should promote sufficient
warming to get temps at least into the mid and upper 80s.

Saturday night: Diurnal convection will fade quickly in the evening,
and with a moist boundary layer, dry air aloft and light or calm
winds, conditions are again favorable for the development of fog. We
have added patchy fog to the grids to trend in that direction
given favorable condensation pressure deficits and somewhat
favorable Fog Stability Indices. Lows will generally be in the
upper 60s and lower 70s.

Sunday: Weak high pressure across the area will slowly become
replaced by a mid-upper level low that traverses across the Deep
South, then Carolinas in a dampening state. Forcing will be driven
by the proximity to the stationary front that transitions into a
warm front, as well as from the low aloft and associated jet streak.
Deeper moisture returns as a southwest flow advects PWat in excess
of 2 inches into the local area. Models differ on the timing of how
quickly convective rains return to the area, but we did lean toward
a slightly quicker solution which is more climatologically based
given increasing isentropic ascent and over-running to occur. For
Sunday we show PoP increasing to 30-50% PoP central and south zones,
with 20% PoP north. With a solid 50% chance all sections Sunday
night. But adjustments will likely be necessary as the event draws
closer, especially since a stronger short wave moves through late in
the day and at night. Guidance does indicate the potential for
locally heavy rains given a deep warm cloud layer as depicted by
Bufkit, but no widespread heavy rain is expected. Max temps will be
dependent on the timing of the convection, while min temps will be
similar to the previous night. Not enough confidence yet to add any
fog, but due to the wet grounds and low condensation pressure
deficits, it could be included in the forecast at a later time.

Monday: A deep south-southwest flow will continue to advect deep
moisture across the region early next week, well ahead of a cold
front advancing across the Central United States. A more unstable
environment is depicted by the guidance with another upper jet
streak and short wave to move in by late in the day. That along with
a further increase in isentropic ascent looks to promote at least
scattered convection throughout. Considerable cloud cover is negated
by warm advection, which should get us into the lower and middle 80s
for high temps.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A high amplitude trough will dig across the Central United
States and into the East Conus during the first half of the
week, helping push a cold front through the region late Tuesday
into Wednesday. Temps will remain mild ahead of the front and
precip chances will be highest along/near the timing of fropa
with high-end chances of showers/thunderstorms anticipated
across the whole area. Highs should peak in the lower 80s while
lows dip into the mid 60s to lower 70s. High pressure will then
spread across the area and dominate the weather pattern later
Wednesday and through late week, leading to cooler temps and
drier weather conditions. Temps will be noticeably cooler,
peaking in the mid 70s while lows dip into the mid/upper 50s
(coolest inland late week).

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Residual convection may brush past KCHS through 02Z after which
activity should die down. Later tonight, areas of fog and
lowered ceilings are likely to push into the area from the west.
At this point we show several hours of MVFR conditions, though
IFR cannot be ruled out. Perhaps slightly worse conditions are
possible at KCHS due to moist soils from earlier rainfall.
Conditions should improve an hour or two after sunrise Saturday.

Extended Aviation Outlook: Through the weekend; brief flight
restrictions possible in afternoon/evening SHRA/TSRA, with a
greater potential for longer flight restrictions (potentially
down to IFR or LIFR) in early morning and late night fog.

Shower/thunderstorm coverage Monday through Tuesday could
potentially lead to longer periods of flight restrictions at the
terminals, ahead of a cold front that passes through the region
late in the period.

&&

.MARINE...
Tonight: South-southeast winds will veer more uniformly to the
south later tonight. Thunderstorms are expected to push off the
lower South Carolina coast tonight. An isolated storm could
produce winds 35 kt or greater and a Special Marine Warning may
be needed.

Saturday through Monday: The pressure gradient remains relatively
weak through the period, with a stationary front over or near the
area this weekend, before lifting north as a warm front, while the
Atlantic ridge is found over the northern Atlantic.

Tuesday through Wednesday: A stronger cold front will move into and
through the local waters during the mid week period, and although
winds will increase, no Small Craft Advisories are expected. The
potential for stronger t-storms will exist in the pre-frontal
environment.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BRM
SHORT TERM...
LONG TERM...
AVIATION...JRL
MARINE...
Hazardous weather outlook, Sep 25, 7:49 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
749 PM EDT Fri Sep 25 2020

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-270000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
749 PM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-270000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
749 PM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 25, 3:23 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       CHARLESTON              32.78N  79.94W
09/25/2020  U0.00 INCH       CHARLESTON         SC   SOCIAL MEDIA

            FLOODING AT SMITH ST AND MURPHY CT

&&

EVENT NUMBER CHS2000853

RJB
Local storm report, Sep 25, 3:29 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HEAVY RAIN       CHARLESTON              32.78N  79.94W
09/25/2020  U0.00 INCH       CHARLESTON         SC   SOCIAL MEDIA

            FLOODING AT SMITH ST AND MURPHY CT

&&

CORRECTED EVENT TIME

EVENT NUMBER CHS2000853

RJB
Local storm report, Sep 25, 4:46 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       SUMMERVILLE             33.02N  80.17W
09/25/2020  U0.00 INCH       DORCHESTER         SC   LAW ENFORCEMENT

            FLOODING AT NORTH MAIN ST/17-A AND WEST THIRD NORTH ST

&&

EVENT NUMBER CHS2000854

RJB
Local storm report, Sep 25, 6:06 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       1 NNE SUMMERVILLE       33.03N  80.17W
09/25/2020  U0.00 INCH       DORCHESTER         SC   LOCAL OFFICIAL

            FLOODING REPORTED BY THE TOWN OF SUMMERVILLE VIA SOCIAL
            MEDIA AT W. 4TH N. ST AT N. HICKORY ST. ADDITIONAL
            FLOODING AT WARING ST AT SIMMONS AVE, GERMANTOWN RD AT
            SIMMONS AVE AND WOODWARD BLVD.

&&

EVENT NUMBER CHS2000855

RJB
Local storm report, Sep 25, 6:59 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
659 PM EDT FRI SEP 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     5 NNE WALTERBORO        32.98N  80.64W
09/25/2020                   COLLETON           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A TREE DOWN ON JEFFERIES HWY
            AND BRANCH AVE. TIME ESTIMATED BY RADAR AND TIME OF
            REPORT.

&&

EVENT NUMBER CHS2000856

RJB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:22 PM EDTAreal Flood AdvisoryCHSColleton53 min
Sep 26, 5:39 AM EDTDense Fog AdvisoryCHSAllendale, Hampton109 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.